Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 65, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2002, 9:51 PM CDT for Smith County, Texas. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2002, 9:51 PM CDT (02:51 UTC)
- Expired
- May 9, 2002, 10:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Shreveport, LA
- Area
- Counties, with a storm outline in the text
County Smith County, TX
The radar
The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:55 PM CDT | Hail 1.75 | Tyler, TX | Troop Highway at East Southeast Loop. |
| May 9, 9:55 PM CDT | Hail 0.88 | Tyler, TX | Corner of Highway 64 and the Loop. |
| May 9, 10:05 PM CDT | Hail 0.88 | Tyler, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 2.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3256 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KSHV 100251 SVRSHV TXC423-100345- /NEW.KSHV.SV.W.0132.100250-100345/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 950 PM CDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN NORTHEAST TEXAS * UNTIL 1045 PM CDT * AT 950 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR TYLER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER... RURAL CENTRAL SMITH COUNTY AT 1000 PM CDT RURAL EASTERN SMITH COUNTY AT 1020 PM CDT THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. DO NOT REMAIN OUTSIDE. REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WARNING FOR... SMITH COUNTY IN NORTHEAST TEXAS UNTIL 1045 PM CDT. LAT...LON 3229 9543 3217 9528 3234 9504 3255 9514
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 9:46 PM CDT, 5 minutes earlier.
Area forecast discussion, May 9, 9:46 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 946 PM CDT THU MAY 9 2002 FRONTAL BOUNDARY EXTENDS FROM JUST SOUTH OF MLU TO JUST SOUTH OF SHV TO BETWEEN GGG AND OCH TO NEAR TPL. STORMS ARE INCREASING ACROSS NORTH TX...NORTH OF BOUNDARY AS LOW LEVEL JET INCREASES AND SHORT WAVE OVER WEST TX APPROACHES. DECENT SHEAR TO THE NORTH OF BOUNDARY FOR THE REMAINDER OF THE NIGHT AND DIV. ELEVATED SEVERE STORMS POSSIBLE OVER THE WEST. BOUNDARY WILL NOT GO MUCH FARTHER SOUTH TONIGHT. THE SKY IS MOSTLY CLOUDY TO THE NORTH OF THE FRONT. UPDATED TO ADD SEVERE TO THE NORTHWEST...ADJUSTED TEMPS UP A TAD AND WORDED SKY AS MOSTLY CLOUDY OR BECOMING MOSTLY CLOUDY SOUTH. IV .SHV...NONE.
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:14 PM CDT | Severe Thunderstorm Warning | SHV | Bowie | 61 min |
| May 9, 10:28 PM CDT | Severe Thunderstorm Warning | SHV | Gregg | 62 min |
| May 9, 10:44 PM CDT | Severe Thunderstorm Warning | SHV | Upshur | 61 min |
| May 10, 12:08 AM CDT | Severe Thunderstorm Warning | SHV | Bowie | 67 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.